In a recent study, researchers critiqued various reviews and case reports associating non-dopamine-receptor-blocking drugs (DRBDs) with a tardive dyskinesia (TD) like syndrome, examining if the cases met TD criteria and excluded DRBD use. Their findings indicate that both tricyclic antidepressants (TCAs) and selective serotonin reuptake inhibitor antidepressants (SSRIs) may reveal or worsen TD in individuals previously exposed to or using DRBDs; however, they found minimal evidence supporting TD’s existence outside of this context. Based on their analysis, the authors propose that non-DRBD psychoactive drugs, particularly SSRIs and TCAs, may trigger or exacerbate dyskinetic disorders caused by DRBDs through unclear mechanisms.
Moreover, they suggest that antidepressants could heighten the risk of TD in patients with prior DRBD use, even if it occurred in the distant past. They emphasize that TD-like syndromes in individuals who have never taken DRBDs are exceedingly rare, and therefore, SSRIs, TCAs, and other non-DRBDs should not be considered causal until alternative explanations are ruled out.
Reference: D’Abreu A, Friedman JH. Tardive Dyskinesia-like Syndrome Due to Drugs that do not Block Dopamine Receptors: Rare or Non-existent: Literature Review. Tremor Other Hyperkinet Mov (N Y). 2018;8:570. doi: 10.7916/D8FF58Z9.